Maine, 2021

Winter Storm in Maine, December 18 to 19, 2021

December 18 to 19, 2021 · NWS GYX · 6 events in 6 counties and zones

A frontal wave developed in the lower Ohio River Valley on the 18th and lifted northeastward towards Lake Erie. Cold air damming remained entrenched and secondary low pressure began developing farther east along the warm front, south of New England.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A frontal wave developed in the lower Ohio River Valley on the 18th and lifted northeastward towards Lake Erie. Cold air damming remained entrenched and secondary low pressure began developing farther east along the warm front, south of New England. This low slowly strengthened as it moved east northeastward just over the tip of Cape Cod. While snow overspread the entire area, the mid level warm front was able to advance into extreme southwestern Maine and changed precipitation over to sleet and freezing rain. As the storm continued east northeastward the snowfall struggled to Midcoast and west central Maine. The heaviest snowfall ran roughly west to east from the Lakes Region of New Hampshire to Portland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 18, 1:47 PM EST, 13 minutes earlier.

Area forecast discussion, Dec 18, 1:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
147 PM EST Sat Dec 18 2021

.SYNOPSIS...
Low pressure will exit the Ohio River Valley today. A secondary
area of low pressure will form over Long Island New York this
evening before shifting east. This will bring moderate to heavy
snowfall to portions of western Maine and New Hampshire. A
large swath of 4 to 7 inches is expected by early Sunday. High
pressure follows for early next week but relatively little cold
air is in sight. Temperatures will remain near normal into
midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 AM Update... No significant changes are noted in the
incoming 12Z guidance for the incoming system other than very
subtle increases in QPF across the interior. Snow has overspread
much of southern New Hampshire into SW Maine with the
precipitation shield expected to expand northeastward through
the afternoon. Have primarily fine tuned PoPs through this
evening with this update.

Update...
Have updated the forecast based on latest mesoscale models and
observations. Temperatures continue to run mostly in the 30s
across the forecast area early this morning as precipitation
develops in New York and Pennsylvania. Surface dew points were
running mainly in the teens with soundings indicating there will
be room for evaporation cooling today. Surface dew points were
running somewhat higher however in far southwestern New
Hampshire.

Have made minor adjustments to winds and pops for today.

Prev Disc...
Clouds will lower and thicken today as low pressure exits out
of the Ohio River Valley. The 00Z model suite remains in
relatively good agreement spreading snow across the region from
southwest to northeast today bringing the first widespread
snowfall of the season.

Mild conditions will continue in the lowest layers of the
atmosphere, especially over southernmost New Hampshire and the
immediate coastline where a coastal front will organize.
However, dew point values continue to fall as dry air pushes
into northern New England. Despite daytime temperatures in the
30s across the region, a wet bulbing effect will occur with the
onset of precipitation.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A secondary area of low pressure develops over Long Island New
York tonight allowing most of the precipitation to continue in
the form of snow. Nevertheless, some warm air may make it into
southern most New Hampshire and coastal Maine to bring the
precipitation to a period of rain or possibly rain and sleet
mixture as noted by the latest 3 KM Nam, HRRR and other high
resolution guidance. This potential brief changeover is
reflected in the storm total grid where lower values in snowfall
amounts can be found along and near the New hampshire and
Massachusetts state lines as well as portions of the Seacoast.
In general, we are still expecting 4 to 7 inches of snowfall
across much of the warning area, which is buffeted by Winter
Weather Advisories.

Low pressure begins to move out to sea Sunday, with the
precipitation possibly ending as a brief period of snizzle with
-FZDZ or -DZ. Winds will begin to back from the northeast to the
northwest with increased mixing potential during the day with
afternoon high temperatures topping out in the 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
In the wake of a departing area of low pressure a rather quiet
weather pattern sets up for the extended forecast period. High
pressure stretching from southern Canada to the Ohio Valley
pushes east Sunday Night and Monday resulting in dry conditions
with slightly below normal temperatures. Behind the high the
flow briefly turns to the southwest resulting moderating
temperatures to near normal levels Monday Night and Tuesday. A
cold front will cross the region during Tuesday follow by high
pressure Tuesday Night and Wednesday. A few upslope snow showers
are possible but otherwise dry conditions are expected through
Midday Wednesday. Wednesday afternoon and night a weak clipper
low quickly approaches and passes just north of the area while
at the same time an ocean storm will pass east of the area. The
resulting troughiness between these 2 systems may result in some
snow shower activity Wednesday afternoon into the evening.
Other than a few upslope snow showers, Thursday and Friday
should be dry as high pressure builds over the area. A warm
front will begin to approach from the west late in the day
Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term...Conditions will be lowering to IFR this afternoon
with areas of LIFR developing tonight in low ceilings and snow.
Conditions gradually improve during the day Sunday as a
downsloping northwesterly wind develop across the region.

Long Term...South of the Mountains, mainly VFR to MVFR through the
period.  Over the mountains up-slope snow showers from time to time
may result in localized areas of IFR.

&&

.MARINE...
Short Term...Have issued SCAs for tonight into Sunday as winds
will be in the 15 to 25 kt range. Have lowered SCAs for this
morning as the northwesterly gradient slackens across the
region.

Long Term...SCA Wind Gusts from the NW and SCA waves Sunday
Night behind departing low pressure. SCA conditions possible
over the outer waters ahead and behind an approaching cold front
late Monday Night through Tuesday Night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 11 AM EST Sunday for MEZ007-008-012-
     013-018>020-023-024-033.
     Winter Weather Advisory until 1 PM EST Sunday for MEZ009-014-
     021-022-025>028.
NH...Winter Storm Warning until 11 AM EST Sunday for NHZ001>013-015.
     Winter Weather Advisory until 11 AM EST Sunday for NHZ014.
MARINE...Small Craft Advisory from 9 PM this evening to 5 PM EST Sunday
     for ANZ150>154.

&&

NEAR TERM...Cannon/Schroeter
SHORT TERM...Cannon
LONG TERM...Lulofs
Hazardous weather outlook, Dec 18, 3:38 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
338 AM EST Sat Dec 18 2021

MEZ007-008-012-013-018>020-023-024-033-NHZ001>013-015-190845-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior York-Central Interior Cumberland-Androscoggin-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
338 AM EST Sat Dec 18 2021

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025-190845-
Sagadahoc-
338 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ014-190845-
Coastal Rockingham-
338 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 AM EST SUNDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-014-021-022-026>028-190845-
Central Somerset-Southern Somerset-Kennebec-Interior Waldo-Lincoln-
Knox-Coastal Waldo-
338 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine and west
central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-190845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
338 AM EST Sat Dec 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Southern Oxford

When
December 18, 2:00 PM EST to December 19, 8:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western Maine foothills by mid afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th, finally ending as a couple of waves of light snow enhanced by upsloping winds over the mountains. Storm total snowfall ranged from 5 to 7 inches.

Winter Storm, Interior York

When
December 18, 2:00 PM EST to December 19, 9:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine in the afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. After midnight on the 19th snow began to mix with sleet and freezing rain, mainly south of Route 109. Precipitation tapered off on the morning of the 19th. Storm total snowfall ranged from 7 inches near Lake Arrowhead to 4 inches near Berwick.

Winter Storm, Interior Cumberland Highlands

When
December 18, 2:00 PM EST to December 19, 9:00 AM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine by mid afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th. Storm total snowfall ranged from 5 to 7 inches.

Winter Storm, Coastal Cumberland

When
December 18, 2:00 PM EST to December 19, 9:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine by mid afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th. Storm total snowfall ranged from 4 to 7 inches.

Winter Storm, Coastal York

When
December 18, 2:00 PM EST to December 19, 9:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine in the afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. After midnight on the 19th snow began to mix with sleet and freezing rain, mainly south of Wells. Precipitation tapered off on the morning of the 19th. Storm total snowfall ranged from 7 inches near Biddeford to 2 inches at Ogunquit where sleet and freezing rain mixed in.

Winter Storm, Central Interior Cumberland

When
December 18, 3:00 PM EST to December 19, 9:00 AM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine by mid afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th. Storm total snowfall ranged from 5 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994340, 994341, 994342, 994344, 999654, 994343.